Texas, 2016

Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016

March 9 to 10, 2016 · NWS LCH · 7 events in 6 counties and zones

A cut off upper low over West Texas and a stalled frontal boundary over Southeast Texas produced multiple days of very heavy rainfall over the region. Widespread flash flooding occurred across the area with totals ranging from 5 to 20 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cut off upper low over West Texas and a stalled frontal boundary over Southeast Texas produced multiple days of very heavy rainfall over the region. Widespread flash flooding occurred across the area with totals ranging from 5 to 20 inches. The highest rainfall total occurred at the Toledo Bend Dam with 15 to 20 inches of rainfall common over the reservoir. This pushed the lake level to an all time high of 174.36 feet which is several inches higher than the previous record crest from 1989. During the event a strong onshore flow also kept tides elevated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 9, 5:52 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 9, 5:52 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
552 AM CST WED MAR 9 2016

.AVIATION...VIGOROUS LOW PRESSURE ALOFT DRIFTING SLOWLY SOUTHEAST
OVER OLD MEXICO...COMBINED WITH SURFACE LOW PRESSURE MEANDERING
OVER EAST TEXAS AND THE WESTERN GULF...WILL MAINTAIN A STEADY
STREAM OF DEEP TROPICAL MOISTURE OVER THE REGION. THIS WILL RESULT
IN LOW-END MVFR OR IFR CEILINGS...WITH SHOWERS AND THUNDERSTORMS
OVERSPREADING THE AREA FROM WEST TO EAST AS THE DAY PROGRESSES. A
TIGHT PRESSURE GRADIENT WILL MAINTAIN STRONG
SOUTHERLIES...PARTICULARLY OVER OUR SOUTHERN TERMINALS OF
BPT...LCH...ARA AND LFT.

&&

.PREV DISCUSSION... /ISSUED 414 AM CST WED MAR 9 2016/

UPDATE...
UPDATE TO INCLUDE FLASH FLOOD WATCH FOR THE REMAINDER OF C AND SC
LA THRU 6 PM THU...AND EXTEND C AND SW PORTIONS OF FLASH FLOOD
WATCH THRU 6 PM THU. OTHERWISE...NO OTHER CHANGES MADE AT THIS
TIME. SIDE NOTE...SPC GIVING 40% OF WATCH BOX ISSUANCE FOR SE TX
WITHIN THE NEXT COUPLE OF HOURS AS MCS CONTINUES TO GROW IN AREAL
COVERAGE AND INTENSITY.

DML

PREV DISCUSSION... /ISSUED 348 AM CST WED MAR 9 2016/

DISCUSSION...
WX MAP CONTINUES TO SHOW A VIGOROUS UPPER STORM SYSTEM OVER OLD
MEXICO/W TX THIS MORNING...WITH DEEPENING SURFACE LOW PRESSURE
OVER THE RIO GRAND VALLEY INTO THE WESTERN GULF OF MEXICO.
CONTINUED SOUTHERLY FETCH EXPECTED TO STRENGTHEN AGAIN TODAY. FOR
THIS...EXPANDED THE WIND ADVISORY FURTHER INLAND.

RADAR SHOWING ONLY SCT SHRA EARLY THIS MORNING...BUT BEGINNING TO
SEE THE RAINSHIELD FURTHER WEST OF WHAT WILL BE LIKELY AN ALMOST
CONTINUOUS PERIOD OF SHRA/TSRA FOR THE NEXT 24-36 HOURS OVER OUR
REGION. RUNNING THE LATEST QPF NUMBERS YIELD 6 TO 8 INCHES OF
ADDITIONAL RAINFALL WITH LOCALLY HIGHER AMOUNTS OF 9 TO 12 INCHES
OVER SE TX/W LA. FOR C LA THRU S LA BETWEEN LFT & LCH...EXPECTING
4 TO 6 INCHES OF ADDITIONAL RAINFALL WITH LOCALLY HIGHER AMOUNTS
OF 7 TO 10 INCHES. FOR THIS...HAD TO EXPAND THE FLASH FLOOD WATCH
TO INCLUDE EVANGELINE...ACADIA...JEFF DAVIS...AND EASTERN CAMERON
PARISHES.

IN ADDITION...SPC HAS AREA IN SLIGHT RISK OF SVR TSRA FOR ENTIRE
AREA. POSSIBLE SVR WX THREATS INCLUDE MAINLY WIND DAMAGE WITH THE
STRONG LLJ IN PLACE AND EXPECTED MCS...BUT CANT RULE OUT THE
POSSIBILITY OF HAIL OR TORNADOES...ESPECIALLY IN THE CELLS AHEAD
OF THE MAIN MCS.

THIS UPPER LEVEL STORM SYSTEM WILL BE VERY SLOW TO LIFT OUT AS IT
DRIFTS SLOWLY NE ACROSS N OLD MEXICO INTO TX THU THROUGH SAT. WILL
LIKELY SEE DIMINISHED CHANCES OF SHRA/TSRA AFTER THU AFTERNOON...BUT
WILL REMAIN ELEVATED AS BITS OF ENERGY ROTATE AROUND THE UPPER LOW
YIELDING INTERMITTENT SHRA/TSRA THRU SAT. BY SAT AFTERNOON AND
EVENING...THIS SYSTEM EXPECTED TO LIFT NE WITH A SHORTWAVE TROF
EXPECTED TO MOVE THROUGH THE ARKLATEX SUN. FOR NOW...KEEPING A
SLIGHT CHANCE OF SHRA/TSRA OVER INLAND SE TX/C LA DURING THIS
PERIOD...WITH ALL PRECIP EXPECTED TO BE OUT OF HERE BY MON AND TUE
OF NEXT WEEK.

DML

MARINE...
A VIGOROUS UPPER STORM SYSTEM WILL CONTINUE TO DEEPEN SURFACE LOW PRESSURE
OVER TEXAS AND THE WESTERN GULF...YIELDING AN TIGHTENING PRESSURE GRADIENT
AS IT COMBINES WITH STRONG HIGH PRESSURE JUST OFF THE SOUTHEASTERN STATES.
THIS WILL PRODUCE AN EXTENDED FETCH OF STRONG SOUTHERLY WINDS FROM THE
BAY OF CAMPECHE AND CARIBBEAN SEA. SEAS WILL CONTINUE TO BUILD TO
SIGNIFICANT AND DANGEROUS LEVELS. ADDITIONALLY...EXTENSIVE SHOWER
AND THUNDERSTORM ACTIVITY CAN BE EXPECTED WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE. NO CHANGES TO HAZARD GRIDS.

DML

COASTAL FLOODING...
STRONG ONSHORE FLOW WILL CONTINUE ACROSS THE AREA. THIS WILL ALLOW
WATER TO PILE UP ALONG THE COAST...LEADING TO ELEVATED WATER LEVELS
ESPECIALLY DURING TIME OF HIGH TIDE. TIDE LEVELS ARE EXPECTED TO
RANGE BETWEEN 3.5 AND 4.0 FEET MEAN LOWER LOW WATER TODAY THROUGH
THURSDAY MORNING. NO CHANGES TO HAZARD GRIDS.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  67  76  66 / 100 100 100  70
LCH  75  68  76  64 / 100 100 100  60
LFT  76  70  75  66 /  60 100 100  80
BPT  74  67  75  63 / 100 100 100  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL 6 AM CST THURSDAY FOR LAZ052>055-073-
     074.

     FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ028-029-
     031>033-042>045-052>055-074.

     WIND ADVISORY UNTIL NOON CST THURSDAY FOR LAZ033-041>045-052>055-
     073-074.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ028-029-031-032.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ027-030-041-
     073.

     COASTAL FLOOD ADVISORY UNTIL 6 AM CST THURSDAY FOR LAZ041.

TX...COASTAL FLOOD WARNING UNTIL 6 AM CST THURSDAY FOR TXZ215.

     WIND ADVISORY UNTIL NOON CST THURSDAY FOR TXZ215-216.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ180-201-215-
     216-259>262.

     COASTAL FLOOD ADVISORY UNTIL 6 AM CST THURSDAY FOR TXZ216.

GM...GALE WARNING UNTIL NOON CST THURSDAY FOR GMZ470-472-475.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ430-432-
     435.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
     FOR GMZ450-452-455.

     GALE WARNING UNTIL 6 PM CST THIS EVENING FOR GMZ450-452-455.

&&

AVIATION...23
Hazardous weather outlook, Mar 9, 4:28 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST WED MAR 9 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
428 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT STORM SYSTEM WILL BRING THE POTENTIAL FOR FLOODING
TO THE ENTIRE AREA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
THURSDAY FOR THE ENTIRE AREA. ADDITIONALLY...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS AND ISOLATED
TORNADOES. A LONG FETCH OF SOUTHERLIES OVER THE GULF WATERS WILL
BRING A THREAT FOR FLOODING ALONG THE IMMEDIATE COAST. A COASTAL
FLOOD WARNING IS IN EFFECT. A WIND ADVISORY IS IN EFFECT FOR
SUSTAINED WINDS OF 25 TO 30 MPH AND GUSTS 40 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE AFOREMENTIONED THREATS WILL CONTINUE INTO THURSDAY. BY
FRIDAY...ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN
AS THE UPPER LEVEL LOW MEANDERS CLOSER OVER EAST TEXAS. SHOWER AND
THUNDERSTORMS CHANCES FINALLY DIMINSH BY SATURDAY AS THE UPPER
LEVEL LOW MOVES NORTHEAST OF THE REGION. A WEAKER UPPER LEVEL
DISTURBANCE MIGHT BRING A SLIGHT CHANCE OF SHOWERS SUNDAY...BUT
MUCH IMPROVED WEATHER IS EXPECTED MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION REQUESTED FOR TODAY AND THURSDAY.

GMZ430-432-435-450-452-455-470-472-475-101200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
428 AM CST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A VIGOROUS UPPER STORM SYSTEM WILL CONTINUE TO DEEPEN SURFACE LOW
PRESSURE OVER TEXAS AND THE WESTERN GULF...YIELDING AN TIGHTENING
PRESSURE GRADIENT AS IT COMBINES WITH STRONG HIGH PRESSURE JUST
OFF THE SOUTHEASTERN STATES. THIS WILL PRODUCE AN EXTENDED FETCH
OF STRONG SOUTHERLY WINDS FROM THE BAY OF CAMPECHE AND CARIBBEAN
SEA. SEAS WILL CONTINUE TO BUILD TO IGNIFICANT AND DANGEROUS
LEVELS. FOR THIS...A GALE WARNING CONTINUES TODAY...WITH SMALL
CRAFT ADVISORY FOR THE INLAND LAKES AND BAYS. ADDITIONALLY...EXTENSIVE
SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED WITH STRONG TO
SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE AFOREMENTIONED THREATS WILL CONTINUE INTO THURSDAY. BY
FRIDAY...ELEVATED CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN
AS THE UPPER LEVEL LOW MEANDERS CLOSER OVER EAST TEXAS. SHOWER AND
THUNDERSTORMS CHANCES FINALLY DIMINSH BY SATURDAY AS THE UPPER
LEVEL LOW MOVES NORTHEAST OF THE REGION. A WEAKER UPPER LEVEL
DISTURBANCE MIGHT BRING A SLIGHT CHANCE OF SHOWERS SUNDAY...BUT
MUCH IMPROVED WEATHER IS EXPECTED MONDAY AND TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION REQUESTED FOR TODAY AND THURSDAY.

The radar

The Ft Polk radar (KPOE), 57 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 coastal flood. Local standard time, as filed.

Coastal Flood, Jefferson

When
March 9, 7:30 AM CST to March 10, 11:00 PM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

A strong onshore flow kept tides above normal for multiple cycles. The tide level peaked at 3.4 MLLW during the morning of the 10th at Sabine Pass.

Flash Flood, Jasper

When
March 9, 7:24 PM CST to March 10, 8:00 PM CST
Where
Jasper County, 20.63 mi ESE of Gist to 20.67 mi NNW of Browndale
Cause
Heavy Rain
Property damage
$15 million
Reported by
Law Enforcement
Coordinates
31.171, -93.571

Multi day rainfall amounts of 4 to 12 inches fell across Jasper County with the most falling on the 9th and 10th. Many roads experienced flooding with many closed. Multiple rescues were done during the event with people trapped inside flooded homes in Kirbyville and other towns. Around 136 homes had minor flooding, 82 had major flooding, and 5 were destroyed. Thirteen businesses also received major flooding damages. Most of the flooded structures were around Kirbyville.

Flash Flood, Newton

When
March 9, 10:47 PM CST to March 10, 8:00 PM CST
Where
Newton County, 10.05 mi ENE of Mayflower to 6.51 mi NW of Farrsville
Cause
Heavy Rain
Property damage
$2.3 million
Reported by
Department of Highways
Coordinates
31.167, -93.569

Multi day rainfall amounts of 5 to 20 inches fell across Newton County with the most falling late on the 9th and early on the 10th. Most roads experienced flooding with many closed in the northern sections of the county, and several roadways were washed out. Several homes were also reported flooded during the event with at least one high water rescue of an elderly lady. Road damage alone was estimated at $1.5 million.

Flash Flood, Tyler

When
March 10, 12:00 AM CST to 8:00 PM CST
Where
Tyler County, 43.47 mi ENE of Dam Res to 41.3 mi NNE of Dam Res
Cause
Heavy Rain
Property damage
$14 million
Reported by
River/Stream Gage
Coordinates
31.172, -93.569

Four to eight inches of rainfall fell during the morning of the 10th causing water levels to quickly rise. This flooded roadways and around 33 homes.

Flash Flood, Orange

When
March 10, 12:34 AM CST to 8:00 PM CST
Where
Orange County, 65.78 mi N of Mulford to 56.9 mi N of Mauriceville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.169, -93.570

Heavy rain across north and west portions of Orange County produced street flooding. This closed some streets in the Vidor area.

Flash Flood, Jefferson

When
March 10, 12:50 AM CST to 8:00 PM CST
Where
Jefferson County, 77.26 mi NNE of Voth to 70.35 mi N of Voth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.169, -93.573

Heavy rain resulted in flooded streets around the Beaumont area. All underpasses in the city were flooded and closed. Poorly drained roadways like MLK Boulevard near Lamar University was also flooded.

Flash Flood, Hardin

When
March 10, 5:17 AM CST to 8:00 PM CST
Where
Hardin County, 67.35 mi NE of Fresenius to 55.71 mi NNE of Village Mills
Cause
Heavy Rain
Property damage
$150,000
Reported by
Department of Highways
Coordinates
31.172, -93.569

Multiple reports of flooded and closed roadways was received from Hardin County during the heavy rain event. The heaviest rain fell on the 10th when 3 to 6 inches of rain fell in the morning. At least 9 homes were flooded.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625688, 625299, 625289, 625300, 625383, 625382, 625381.